| Catalog Number |
RSF-335+ |
| Medical Device Problem Codes |
Device Appears to Trigger Rejection (1524); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Wound Dehiscence (1154); Unspecified Infection (1930); Impaired Healing (2378)
| Date of Event |
09/24/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
Usa.Allegedly, a patient who had an augmentation mammoplasty in (b)(6) 2025 developed a postoperative wound infection, followed by wound dehiscence and implant exposure on her right breast.The surgeon reports that he prescribed oral antibiotics a few days after the surgery, as the patient reported that she went swimming in a pool.She underwent a delayed wound closure 24 days after surgery, as a superficial wound dehiscence was found.The patient resumed physical activity prematurely and admitted inconsistent adherence to the postoperative restrictions.When she went back to evaluation in (b)(6) 2025, an implant exposure was visible.Revision surgery is required.No patient demographics, such as weight, or ethnicity, were provided by the reporter.Efforts to gather additional information are ongoing, and the investigation remains in progress.
Additional Manufacturer Narrative
The alleged event is a risk associated with breast surgery and there is no evidence to suggest a link between this particular implant and/or its manufacturing process and a higher risk of occurrence.A complete review of the dhr for lot involved was carried out, no deviation was found in the manufacturing process.Additionally, there were no indications of abnormalities in raw materials or manufacturing processes which may have affected this particular batch.The instructions for use in the directions for use were reviewed, to determinate if there are indications that ensure the prevention and good handling of the product.For this event, it is considered that the information is suitable for the section of surgical precautions as follows: infection: "signs of acute infection reported in association with breast implants include edema, erythema, tenderness, pain, and fever.As with other invasive surgeries, toxic shock syndrome (tss), a life-threatening condition, has been reported in rare instances following breast implant surgery.Symptoms of tss occur suddenly and can include high fever (102°f (38.8°c) or higher), vomiting, diarrhea, sunburn-like rash, red eyes, dizziness, lightheadedness, muscle aches, and drops in blood pressure, which may cause fainting.Patients should immediately contact their physician for diagnosis and treatment if any of these symptoms occur." extrusion: breast implant extrusion, or breast implant exposure, occurs when the breast skin and tissues that are holding the implant fail, causing the implant to protrude through the skin and become exposed.It happens in less than 2% of patients; it is shortly after breast augmentation or down the road.Breast implant extrusion can occur for various reasons, such as improper wound healing due to an infection, trauma, too little soft-tissue coverage, oversized implant coupled with too little tissue coverage, or lack of blood supply.Breast-implant extrusion calls for surgery and removal of the implant.Extrusion: breast-implant extrusion, or breast implant exposure, occurs when the breast skin and tissues that are holding the implant fail, causing the implant to protrude through the skin and become exposed.It happens in less than 2% of patients; it is shortly after breast augmentation or down the road.Breast-implant extrusion can occur for various reasons, such as improper wound healing due to an infection, trauma, too little soft-tissue coverage, oversized implant coupled with too little tissue coverage, or lack of blood supply.Breast-implant extrusion calls for surgery and removal of the implant.Per our directions for use, each patient must receive the establishment labs s.A.¿motiva implants®: information for the patient¿ during her surgical consultation, it is the surgeons´ responsibility to ensure that the patient completely understands the information regarding the risks, benefits, and recommendations associated with silicone gel-filled breast implant surgery, as well as the complications typical of any type of surgery.This document is available in motiva® website: ifu.Motiva.Health.As stated in the literature: the most common overall indication for reoperation is capsular contracture (handel, 2006).Capsular contracture produces asymmetry between both breasts either in bilateral (when the degree of affectation is different) or unilateral cases.The patient may present discomfort in the contracting breasts, such as coldness and pain (f.J.Escudero et al., 2005).Capsular contracture occurs approximately five times more frequently with smooth surface implants compared with textured surface implants (barnsley, et al.2006).Extrusion represents potential complications associated with the use of breast implants, it involves the implant coming through the skin, normally through the incision where it¿s been placed.Extrusion can happen for several reasons, such as the skin over the implant thinned too much leaving too little coverage for the implant, the implant used is too large, the incision did not heal well and broke open.Implant exposure due to poor tissue coverage frequently obligates the surgeon to remove the breast implant and begin anew (gargano, ciminello & de santis, 2009).The human breast is not a sterile anatomic structure; it contains endogenous flora, derived from the nipple ducts, that is essentially similar to that found in normal skin.Multiple breast ducts provide a passage from the skin surface to deep within the breast tissue (pittet et al, 2005).Symptoms of infection usually manifest during the first 2 postoperative weeks, but delayed infections may occur months or even years after the operation (skandalakis, 2009).Establishment labs will continue to monitor for similar complaints/trends.As part of the post market surveillance process, monitoring of the primary endpoints reported is performed to determine unfavorable trends.Per our current complaint data report, no unfavorable trends were detected on this product.No further actions are required.
Additional Manufacturer Narrative
General conclusion: device involvement: a causal relationship between the reported event and the device has been established.Event characterization: the event was classified as extrusion and dehiscence.Technical investigation summary: laboratory testing: laboratory evaluation was conducted in accordance with wi-001048 "pms laboratory testing units." key findings include: visual inspection: the pms laboratory received the explanted unit sn 25012544-18.Visual inspection of the implant revealed no observable physical damage, deformation, or structural defects as rupture/gel fracture.Root cause analysis: based on the testing results and on the absence of any visible signs of rupture/gel fracture, damage, or manufacturing anomalies upon detailed visual examination, it is concluded that the returned unit is intact and undamaged.No evidence was found to indicate a product-related failure.Clinical confirmation: upon thorough evaluation of the submitted clinical documentation and supporting evidence, the reported case was extrusion, dehiscence confirmed, however infection was not confirmed.Root cause analysis: this event is a well-documented complication inherent to breast implant surgery.Based on the analysis of the available data, including clinical findings and product traceability records, there is no evidence indicating a causal link between this specific case and any product-related factors, including raw materials or manufacturing processes.The etiology of the alleged event is recognized as multifactorial, given the absence of manufacturing deviations or anomalies, and in line with current clinical literature, the event is considered not attributable to the manufacturing process and/or the product itself.Dfu and labeling evaluation: the event is a known, well-documented complication associated with silicone breast implants.It is clearly addressed in the product¿s directions for use (dfu), which states: extrusion ¿ breast-implant extrusion, or breast implant exposure, occurs when the breast skin and tissues that are holding the implant fail, causing the implant to protrude through the skin and become exposed.It happens in less than 2% of patients; it is shortly after breast augmentation or down the road.Breast implant extrusion can occur for various reasons, such as improper wound healing due to an infection, trauma, too little soft-tissue coverage, oversized implant coupled with too little tissue coverage, or lack of blood supply.Breast-implant extrusion calls for surgery and removal of the implant.Surgical wound dehiscence ¿ surgical wound dehiscence (swd) is the separation of the margins of a closed surgical incision that has been made in the skin with or without exposure or protrusion of underlying tissue, organs or implants.The separation may occur at single or multiple regions, involve the incision's full length, and affect one or more tissue layers.A dehisced incision may or may not display clinical signs and symptoms of infection.Infection ¿ infection can occur with any surgery or implant.Most infections resulting from surgery appear within a few days to weeks after the operation.However, infection is possible at any time after surgery.In addition, breast and nipple piercing procedures may increase the possibility of infection.Infections in tissue with an implant present are more challenging to treat than infections in tissue without an implant present.If an infection does not respond to antibiotics, the implant may have to be removed, with replacement occurring only after the infection is resolved.The dfu also emphasizes the responsibility of the surgeon to fully inform the patient of potential risks and complications during the pre-operative consultation.Patients are provided with the document ¿motiva implants®: information for the patient,¿ accessible at ifu.Motiva.Health.Literature reference: extrusion: extrusion represents potential complications associated with the use of breast implants, it involves the implant coming through the skin, normally through the incision where it¿s been placed.Extrusion can happen for several reasons, such as the skin over the implant thinned too much leaving too little coverage for the implant, the implant used is too large, the incision did not heal well and broke open.Implant exposure due to poor tissue coverage frequently obligates the surgeon to remove the breast implant and begin anew (gargano, ciminello & de santis; 2009).Among the potential complications associated with the use of breast prostheses are the risks of device extrusion, with a rate following breast augmentation ranging from 1 to 2 percent1.¿extrusion is when a breast implant comes through the skin and becomes exposed.It typically occurs if the incision wound does not heal properly, the tissue dies (necrosis), or there is not enough breast tissue and skin to support the implant.Traditional recommendations for these problems dictate antibiotic treatment alone and/or device removal, with delayed replacement of the implant.Certain factors can increase the risk of extrusion due to improper wound healing and should be always considered.They include: breast implants that are too big underlying health issues, such as diabetes women who smoke overexertion, especially right after surgery radiation therapy for breast cancer 1.Gatti, gian luca m.D.; lazzeri, davide m.D.; stabile, marco m.D.; romeo, gianfranco m.D.; massei am.Salvage of an infected and exposed breast device with implant retention and delayed exchange.Plast reconstr surg.125(1):19e-20e.Doi:10.1097/prs.0b013e3181c2a312.Research nc for h.Extrusion, pain, and cosmetic complications.Accessed july 17, 2020.Https://breastimplantinfo.Org/extrusion-pain-cosmetic-complications/ dehiscence: wound dehiscence and exposure of silicone breast implants usually leads to infection and extrusion.According to the literature, implant extrusion rates are not higher than 2% (1) and removal of the implant is recommended.(2) improper surgical technique, drainage through the incision or wound infection may leave a weakness resulting in wound dehiscence.(3) 1 cholnoky t.Augmentation mammaplasty.Survey of complications in 10,941 patients by 265 surgeons.Plast reconstr surg 1970;45:573¿578.2 lucian fodor;yitzchak ramon;yehuda ullmann;liron eldor;isaac peled.2003.Fate of exposed breast implants in augmentation mammoplasty.Annals of plastic surgery.50(5):447-449, may 2003.Doi: 10.1097/01.Sap.0000044251.40733.2b.3 c.Iwuagwu and j.D.Frame*.Silicone breast implants: complications.Department of plastic and reconstructive surgery, frenchay hospital, bristol, and *northeast thames regional.Centre for plastic surgery and burns (st.Andrew¿s hospital) billericay, uk.4 baker jl jr.Augmentation mammaplasty.In: peck gc, baket em, et al, eds.Complications and problems in aesthetic plastic surgery.New york: gower medical publishing; 1992:9¿13.Infection: infection following breast augmentation is reported in 1¿4% of cases in different studies.Many risk factors have been correlated with breast infection.General conditions such as obesity, diabetes, immunodeficiency, and cigarette smoking are associated with an increased risk of infection.Symptoms of infection usually manifest during the first 2 postoperative weeks, but delayed infections may occur months or even years after the operation.(john e.Skandalakis, 2009).The origin of infection in women with implants remains difficult to determine, but potential sources include a contaminated implant, the surgery itself or the surgical environment, the patient's skin or mammary ducts, or, as suggested by many reports, seeding of the implant from remote infection sites.(pittet et al, 2005).¿systemic antibiotic prophylaxis at the time of surgery is associated with a significant reduction of the infection rate (0·42% vs 0·87%) in a large study of 39 455 patients undergoing breast augmentation.¿ (pittet et al, 2005).Several authors suggest that contamination of the prosthesis at the time of insertion may cause a subclinical infection, and thus stimulate a chronic inflammatory response leading to the development of clinically significant capsules (snell & brown, 2009; steiert, boyce & sorg, 2013; wong, 2006).Results demonstrate that there is a significant association between capsular contracture and the presence of bacteria on the implant (snell & brown, 2009), which calls for an improved surgical care and the development of implant surfaces that do not promote bacteria settlement on the implant (bronz & elberg, 2009; hvilsom et al., 2010).Device history record (dhr) review: a comprehensive review of the device history record (dhr) for the affected lot was completed.No deviations, non conformances, or anomalies were identified during manufacturing.All raw materials and process parameters conformed to specified quality requirements.Trend and signal monitoring: the event has been evaluated as part of ongoing trend analysis activities within the pms program.Per the current complaint data report: no adverse or unexpected trends related to device rupture have been identified.No further corrective or preventive actions are required at this time.Establishment labs will continue to monitor for similar events as part of routine pms surveillance.